a bottle of Nexium 40mg

Doctors occasionally assume that if symptoms return when a medication is stopped, the original problem is reasserting itself. That seems to indicate an ongoing need for the drug.

That may be true in most instances, but in other cases, stopping a medicine can trigger a withdrawal syndrome. This is not limited to opiates, antidepressants or other psychoactive drugs. Many other types of medicines can also cause trouble if they are stopped suddenly.

Withdrawing from PPIs:

Powerful acid-suppressing drugs can have several troubling side effects if they are used over the long term, including interactions with other critical medications, reduced absorption of essential nutrients such as vitamin B12, magnesium, iron and calcium, along with a greater risk of fracture, pneumonia and Clostridium difficile infections (FP Essentials, Oct., 2013). Unfortunately, stopping PPIs suddenly can lead to horrible heartburn due to rebound acid secretion (Gastroenterology, July, 2009).

How Do You Get Off PPIs?

Q. I have been on proton pump inhibitors (PPIs) for almost three decades. I still have serious gastritis and GERD.

I would like to get off them since they are not working anyway. I don’t smoke and I’m not overweight. Can you give me advice on tapering off?

A. If powerful acid-suppressing drugs like esomeprazole (Nexium) or lansoprazole (Prevacid) haven’t worked, perhaps there is something else going on.

Might Helicobacter Pylori Be Causing Trouble?

Have you been tested for Helicobacter pylori infection? Symptoms of H. pylori can include frequent stomachaches, nausea and bloating. This germ can lead to ulcers.

We are sending you our Guide to Digestive Disorders for information on H. pylori and how to eradicate it, along with strategies for getting off PPI medications.

Stopping PPIs suddenly can trigger rebound hyperacidity and distressing symptoms of reflux. That is why such a medication should ideally be tapered off gradually over six weeks (Family Practice, Dec., 2014). It can be helpful to get support from non-drug approaches such as fennel, ginger or persimmon tea.

Join Over 145,000 Subscribers
at The People's Pharmacy

Get our FREE daily email newsletter with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show.

  1. Missy
    Reply

    I have reflux, IBS, and other digestive issues. I purchased this Digestive Guide from People’s Pharmacy and think the information is very helpful. Also, it has many good ideas all in one document. I’ve underlined and circled many ideas that I’m going to try.

  2. Virginia
    Reply

    After a recent article on The People’s Pharmacy, I have been trying coconut water twice a day and it has been unbelievable. I too was on PPIs for 30 years and this has stopped nighttime heartburn. And only 45 calories per glass! My GI doctor hasn’t helped this much.

  3. Gates
    San Antonio, TX
    Reply

    After more than 25 years on acid suppressors and PPI’s, in May, I began the process of withdrawal. It was never “painful”, but there were aggravating symptoms to deal with. By elevating the head of our bed(3 inches), I was able to avoid the worst side effect, a damaged esophagus.

    Following generally a plan designed by Dr. Kevin Passaro called “The Drug-Free Acid Reflux Solution”, in 4-5 months, I was able to overcome the rebound symptoms. I was tested earlier this month for H Pylori and had a comprehensive scan of my esophagus to be assured there were no ongoing problems.

    Now, I can consume moderate amounts of alcohol and enjoy an occasional cigar without severe penalties. I found daily consumption of aloe vera gel helps keep my stomach “sweet” and aides motility in bowel movements, so there is rarely a problem with constipation. In addition, I have discovered that it is very helpful to the digestive system to begin each morning with a dose of probiotics (15 billion live cells-13 species). I also consume a hot tea of slippery elm made from the powder of 4 capsules at the start of each day.

    My wife and I just returned from a two week cruise of the Mediterranean which I was able to thoroughly enjoy. Our steward arranged for the raising of the head of my bed to duplicate what i do at home. On weekend trips when we stay in hotels, I arrange two pillows to provide the elevation needed to reduce leakage. My doctors also are reassuring and encouraging, pointing out that over time, as we age, the amount of acid produced gradually declines.

    As a precautionary measure I take two Pepcid AC tablets before retiring to reduce any acid that may leak into my esophagus. At this time I am anti-surgery (fundoplication) since I am controlling GERD with the aforementioned methods.

    Bottom line: I can live with the discipline required to enjoy a Nexium free life.

  4. Wendy
    Wisconsin
    Reply

    I successfully tapered off PPIs by following an approach explained in an on-line article entitled, “Integrative Medicine – Weaning GERD Patients off PPIs”, by Sarah Murphy MD and Hana Grobel MD. The doctors lay out what they call the “5-R” approach: “Remove” triggers; “Replace” with non-aggravating nutritious foods, “Repopulate” with probiotics; “Repair” the gut lining using marshmallow, cold infusion tea, DGL licorice, slippery elm powder, chamomile tea, and Throat Coat tea; and finally “Rebalance” the nervous system through stress reduction techniques. The doctors’ prescription is detailed and easy to follow.

    The other change I made after getting off PPIs that has helped maintain my gut health is to add bone broth to my diet. Learning to make bone broth has been fun and the results tasty!

  5. Allison
    Boston
    Reply

    I believe that PPIs (proton pump inhibitors) create more problems than they solve. It took me three tries, over several years, to extricate myself from these drugs, after their being prescribed to me for GERD for 15 to 20 years.

    During that period, I developed Vitamin B12 deficiency and osteoporosis as well as sporadic, diarrhea-predominant IBS. I also had a bout of C. difficile colitis. I suspect that PPIs either caused or contributed to all of these conditions and events.

    I’m now in a conundrum: though the heartburn symptoms are quite manageable without any medication, I now have what doctors are telling me is probably “silent GERD,” which manifests mainly in hoarseness, throat secretions, and a “wheeze” sensation in the chest. The doctors want me to go on a “trial” of PPIs to see if these symptoms subside. If they do, more PPI therapy will probably be recommended to stave off the possibility of “silent GERD” leading to esophageal damage — though evidently neither form of GERD necessarily has any such catastrophic effect. The only non-medication alternative to PPIs that has been proposed (other than an H2 blocker such as Zantac, generally less effective for GERD and possibly with some of the same adverse effects as PPIs) is dietary modifications that would be much too restrictive, in my view. Has anyone else faced this dilemma, and if so, how have you addressed it?

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.

Your cart

Total
USD
Shipping and discount codes are added at checkout.